Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 159, NWS Hastings, NE

August 11, 2020Furnas County, Gosper County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 11, 2020, 8:53 PM CDT for Furnas County, Gosper County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2020, 8:53 PM CDT (01:53 UTC)
Expired
Aug 11, 2020, 9:45 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Furnas County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:53 PM CDT, 1 hour earlier.

Area forecast discussion, Aug 11, 7:53 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
753 PM CDT Tue Aug 11 2020

...Short Term and Aviation Update...

.UPDATE...
Issued at 752 PM CDT Tue Aug 11 2020

Mainly regarding some forecast tweaks for the rest of tonight
(and some comments about Wed-Wed night):

- Although still feel that the probability of MOST of our coverage
  area (CWA) seeing rain/thunderstorms tonight is fairly low,
  latest radar trends and short term models (such as HRRR) are now
  more suggestive that at least isolated-scattered activity will
  "survive" into especially the western/northern one-thirds of our
  CWA (as opposed to pretty much completely dying out before
  reaching our borders as models earlier today were more
  suggestive of).

- As a result, have slightly increased the areal coverage of low
  rain/storm chances (PoPs) for this evening, with at least a
  small chance assigned to most all areas mainly west of an
  Osceola-Hastings-Osborne KS line through 06Z/1AM. For the late
  night/early AM hours (after 06Z) have confined any small
  thunderstorm chances to some areas north of I-80, but with
  subtle hints that at least spotty/pesky activity could linger or
  develop here or there, have maintained a generic "chance of
  sprinkles" through the late-night all areas to at least imply
  that the forecast is not guaranteed dry.

- As for possible storm intensity this evening, still feel the
  odds of legit severe activity is relatively low (in agreement
  with SPC Day 1 outlook), but have updated our Hazardous Weather
  Outlook (HWOGID) to at least acknowledge that a few strong
  storms (gusty winds/maybe small hail) cannot be ruled out. Per
  radar and HRRR trends, our main concerns for a few strong storms
  through 06Z might end up targeting both our southwestern and
  also northern counties, with a relative minimum of concern in
  between (including the I-80 corridor/Tri Cities area.

In closing, want to reiterate/reinforce what preceding day shifter
stated below: this is not a very straightforward forecast for the
next 24-36 hours. Thanks to a series of subtle disturbances
working through the flow aloft, various models are truly all over
the place with their placement/timing of convection, especially
for Wednesday daytime-night. Will defer to upcoming night shift to
make forecast adjustments to these Wed periods, but I'd advise to
just expect at least modest changes/possible curveballs to be
thrown in this tricky pattern, not only with our own official
forecasts for our CWA, but also with upcoming Day 1 SPC severe
storm outlooks.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 226 PM CDT Tue Aug 11 2020

Unfortunately this is not a very straightforward forecast for the
next 36 hours. Thunderstorms are the main forecast concern through
tonight and tomorrow, but details on coverage and timing remain
somewhat uncertain.

Currently, we are seeing showers and thunderstorms starting to
develop over western Nebraska and northern Colorado. These storms
will have an unstable environment to strengthen in for the next
several hours, but models generally agree that storms will
decrease in intensity/coverage as they move into central Nebraska
and Kansas overnight. Large portions of the area will end up
seeing little to no precipitation through tonight.

Heading into tomorrow, short-term models seem to be picking up on
some remnant outflow or MCV features to help spark some
redevelopment during the day. There is still considerable
uncertainty as each model differs on their depiction and timing,
with some showing showers/storms redeveloping as early as mid-
morning. The overall consensus is for thunderstorms to redevelop in
the afternoon, though. Diurnal heating should result in MUCAPE to
around 4000j/kg by late afternoon, and bulk shear is forecast to be
20-30kts. This could support some strong to marginally severe
updrafts as storms move through the area into the evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 226 PM CDT Tue Aug 11 2020

Models have trended drier for Thursday and Thursday night, likely a
result of increased inhibition from rising temperatures aloft. As
a result, we now have a dry forecast for this period. Highs
should be around 90 in most locations and some spots may have heat
indices approach 100 degrees.

Friday is still expected to be the warmest day of the week before a
cold front pushes in from the northwest. Widespread highs in the 90s
are expected, but for now, it looks like we will remain short of
heat advisory criteria.

Chances for thunderstorms return Friday evening into Saturday as
the cold front moves through the area. There is some uncertainty
on the strength and timing of this front, but we still have
several days for the models to work out the specific details.

We will cool off somewhat Sunday through Tuesday, with current
forecast calling actually calling for highs in the upper 70s and low
80s each day. This is largely due to the shift to more northwesterly
flow aloft, which will also provide periodic slight chances for rain
and thunderstorms into the beginning of next week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 752 PM CDT Tue Aug 11 2020

Confidence remains fairly high in VFR ceiling/visibility through
the period (despite a decent amount of mid-high level cloud cover),
and is also high in dry/storm-free weather through the vast
majority of the period. That being said, compared to previous TAF
cycle there is probably slightly more concern that a few
showers/storms could drift through the general vicinity of the
terminals later this evening. That being said, confidence is still
fairly low in this possibility, so am only hinting at it with a
generic "vicinity shower" (VCSH) mention 03-06Z KEAR/04-07Z KGRI.
Beyond this, have left the remainder of the period void of any
official rain/thunderstorm possibility for now given low
probability/low-confidence, but this is not a guarantee to remain
the case in future issuances as various models hint that at least
spotty convection could be in the area at some point during the
daytime Wednesday (with perhaps better chances Wed evening just
beyond this valid period). As for winds, no major issues
anticipated. Aside from any possible thunderstorm outflow
influences, direction should be fairly consistent from the south-
southeast. Sustained speeds should prevail under 11KT through most
of the first 15 hours, before picking up a bit through much of
the day Wednesday with sustained speeds closer to 15KT and gust
potential 20+ KT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Pfannkuch
SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Pfannkuch
Hazardous weather outlook, Aug 11, 7:06 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
706 PM CDT Tue Aug 11 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
706 PM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Before midnight, there is a chance that a few thunderstorms could
drift into portions of the outlook area from the west, primarily
affecting locations west of a line from Osceola to Hastings
Nebraska, to Osborne Kansas. Although severe storms appear fairly
unlikely, a strong storm or two with gusty winds to around 50 MPH
and perhaps small hail cannot be ruled out.

After midnight, there remains a slight chance for a few storms
mainly north of Interstate 80, but the majority of the outlook
area should be storm-free.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are possible Wednesday afternoon and
evening across various portions of the outlook area. Some of
these could be severe with hail to the size of quarters and wind
gusts to around 60 MPH.

Chances for thunderstorms return Friday night into Saturday, with
intermittent chances continuing through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight, but any reports
of possible strong thunderstorm activity would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Aug 11, 8:36 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
836 PM CDT Tue Aug 11 2020

NEZ072-082-120215-
Gosper NE-Furnas NE-
836 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSPER AND NORTHERN
FURNAS COUNTIES UNTIL 915 PM CDT...

At 836 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 18 miles northeast
of McCook, moving east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cambridge, Arapahoe, Oxford, Bertrand, Holbrook and Edison.

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4054 9998 4054 9964 4019 9963 4019 10020
TIME...MOT...LOC 0136Z 269DEG 38KT 4035 10033

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:36 PM CDTSpecial Weather StatementGIDFurnas, Gosper39 min
Aug 11, 10:34 PM CDTSpecial Weather StatementGIDValley26 min
Aug 11, 11:00 PM CDTSevere Thunderstorm WarningGIDValley45 min
Aug 11, 11:44 PM CDTSpecial Weather StatementGIDGreeley, Valley46 min
Aug 12, 6:26 AM CDTSpecial Weather StatementGIDOsborne, Rooks34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.